Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Shreveport, LA

April 12, 2009Nacogdoches County, Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 12, 2009, 9:13 AM CDT for Nacogdoches County, Rusk County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 9:13 AM CDT (14:13 UTC)
Expired
Apr 12, 2009, 10:00 AM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Nacogdoches County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 103 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:46 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 4:46 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 AM CDT SUN APR 12 2009

.DISCUSSION...
LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER OK/N TX EXTENDS DOWN
TO THE RIO GRANDE AND IS POISED TO MOVE INTO THE CWA THIS MORNING.
COULD HAVE LOWERED POPS FOR EASTERN SECTIONS UNTIL NOON BUT THAT
CAN BE RATHER WORDY IN TEXT PRODUCTS AND NO ONE SHOULD BE SLIGHTED
TODAY RAIN WISE. IN FACT...THERE ARE MANY SMALL ELEMENTS CROPPING
UP ALREADY ON THE KSHV 88D AHEAD OF THE WARM FRONT. ALSO...OF NOTE
IS SOME GOOD DEVELOPMENT NOW OUT IN THE GULF.

AS FAR AS THE HAZARDS ARE CONCERNED...CONSIDERING THE CLOUD
COVERAGE...GUST MAY BE LIMITED SOMEWHAT AND DECIDED TO KEEP WINDS
CLOSE...BUT JUST UNDER LAKE CRITERIA. SPC HAS ALL OF THE CWA
UNDER A SLIGHT RISK WITH A MODERATE RISK JUST ACROSS THE BOOT
HEEL OF LA SALLE...SOUTH OF CATAHOULA LAKE. WE WILL BE DOING AN 18Z
SOUNDING TO HELP EVALUATE THE AFTERNOON THREAT. OTHERWISE...CLUSTERS
OF TSTMS MAY BOW AND BRING SOME DAMAGING WINDS...HAIL HAS BEEN AN
ISSUE AT THE MIDNIGHT HOUR...BUT WITH WIDESPREAD CONVECTION THIS
MAY DIMINISHED WITH SATURATION...BUT COLD POCKETS ALOFT WILL PULSE OVER THE
AREA WITH EMBEDDED SHORT WAVES AND //SOME MAY BE SEVERE// IS WARRANTED
IN ALL ZONE GROUPINGS AT THIS POINT. AS THE WARM FRONT LIFTS NORTH
LATE THIS MORNING AND EARLY THIS AFTERNOON SHEAR WILL BE IMPRESSIVE
AND ISOLATED TORNADOES CAN NOT BE RULED OUT...MAINLY SOUTH OF I-20.

POPS REMAIN LONG AND LEAN LATE IN THE WEEK WITH STILL SOME MODEL
DIFFERENCES TO BE WORKED OUT. GFS IS A BIG MORE PROGRESSIVE WITH A
LUMBERING UPPER LEVEL LOW...BUT EURO IS SLOWER WITH A BIT OF A
BLOCKING RIDGE OVER THE SE US INTO THE GREAT LAKES.

MAV/MEX BLENDED INTO TEMPERATURE FORECASTS WITH SOME MODEST
CHANGES...BUT OVERALL LITTLE CHANGE TO THE LONG TERM PICTURE IS
NEEDED AT THIS TIME. /24/

&&

.AVIATION...
MVFR CIGS ALREADY TAKING HOLD OF E TX TERMINALS THIS MORNING. EXPECT
THE TREND TO SPREAD EWD...AS POTENT UPPER LEVEL SYSTEM PUSHES INTO
THE TX PANHANDLE. EXPECT CONVECTION TO BEGIN DEVELOPING OVER THE WRN
TERMINALS JUST AFTER DAYBREAK...AND SPREAD EWD THROUGHOUT THE DAY.
MVFR/IFR CIGS AND VSBYS WILL BE THE FCST DU JOUR THROUGH MOST OF
SUNDAY...ESPECIALLY IN THE VC OF CONVECTION. WIDESPREAD CONVECTION
WILL CONTINUE THROUGH NIGHTFALL...AND WILL BEGIN TO CLEAR OUT FROM
WEST TO EAST FOR THE MOST PART BY 06Z MONDAY. WINDS VEERING TO
THE SE WITH SOME GUST AS THE SFC LOW APPROACHES TODAY...AND LIGHT
AND VARIABLE WITH THE PASSAGE OF AN ASSOCIATED WEAK COLD FRONT. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  55  72  46  72 / 100  40  20  10  10
MLU  70  56  77  47  71 / 100  50  20  10  10
DEQ  63  49  63  38  68 / 100  50  20  10  10
TXK  65  53  68  46  68 / 100  50  20  10  10
ELD  66  53  73  43  70 / 100  50  20  10  10
TYR  69  53  70  47  70 / 100  20  10  10  10
GGG  68  52  71  46  71 / 100  30  10  10  10
LFK  72  55  74  48  75 / 100  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/12
Hazardous weather outlook, Apr 12, 6:31 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 AM CDT SUN APR 12 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-121715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-
631 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND FOR NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS
STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS OF
COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW
ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE
AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME
POSSIBLE IF THE SURFACE WARM FRONT CAN MAKE NORTHWARD PROGRESS
AHEAD OF THE APPROACHING COLD FRONT. AS OF THIS MORNING...THE WARM
FRONT IS FAR TO THE SOUTH...ALONG COASTAL SECTIONS OF SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE WINDS CONTINUE OUT OF
THE EAST THIS MORNING...ALONG WITH ABUNDANT CLOUD COVERAGE...BOTH
OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD SEVERE THUNDERSTORM
THREAT. AS THE MORNING PROGRESS AND NEW UPPER AIR DATA BECOMES
AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREAT MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY.

LAZ010-011-017>022-TXZ152-153-165>167-121715-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
631 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA AND DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS
OF COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW
ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE
AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME
POSSIBLE AS THE SURFACE WARM FRONT LIFTS INTO DEEP EAST TEXAS AND
ALL AREAS IN LOUISIANA SOUTH OF I-20. AS OF THIS MORNING...THE
WARM FRONT LIES ALONG AND SOUTH OF THE I-10 CORRIDOR...OVER COASTAL
SECTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE
WINDS CONTINUE OUT OF THE EAST THIS MORNING...ALONG WITH ABUNDANT
CLOUD COVERAGE...BOTH OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD
SEVERE THUNDERSTORM THREAT. AS THE MORNING PROGRESS AND NEW UPPER
AIR DATA BECOMES AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE
REQUIRED. ESPECIALLY IF WE START TO GET SOME BREAKS IN THE CLOUD
COVERAGE AND HEATING CAN DEVELOP LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREATS MATERIALIZE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY.

24

In the hours before

Local storm report, Apr 12, 7:22 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             3 NE JUNCTION CITY      33.05N 92.69W
04/12/2009  E1.00 INCH       UNION              AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL ON PATROL CAR NORTHEAST OF
            JUNCTION CITY ALONG US 167.

&&

CS
Special weather statement, Apr 12, 7:22 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009

ARZ050-051-121300-
HOWARD-SEVIER-
722 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...DE QUEEN...DIERKS...GILLHAM...LOCKESBURG AND UMPIRE...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILLHAM...OR 8 MILES NORTH OF DE QUEEN...
MOVING NORTHEAST AT 40 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24
Local storm report, Apr 12, 7:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             4 WNW HOPE              33.69N 93.66W
04/12/2009  E0.88 INCH       HEMPSTEAD          AR   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN CROSSROADS

&&

12
Local storm report, Apr 12, 7:49 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             2 NW LILLIE             32.94N 92.69W
04/12/2009  E1.00 INCH       UNION              LA   CO-OP OBSERVER

            ONE INCH HAIL FELL FOR A FEW MINUTES NEAR RANDOLPH ON US
            167. HAIL STARTED OUT AS 1/2 INCH.

&&

CS
Special weather statement, Apr 12, 8:58 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
858 AM CDT SUN APR 12 2009

ARZ050-059-070-OKZ077-TXZ097-112-121500-
BOWIE-CASS-LITTLE RIVER-MCCURTAIN-MILLER-SEVIER-
858 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1000 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...SEVIER AND MILLER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ASHDOWN...FOREMAN...GENOA...MANDEVILLE...OGDEN...
     RICHMOND...TEXARKANA...WILTON...HOOKS...MAUD...NASH...NEW
     BOSTON...REDWATER AND WAKE VILLAGE...

AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAUD...OR 13 MILES SOUTHEAST OF NEW
BOSTON...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:38 PM CDTSevere Thunderstorm WarningSHVRed River37 min
Apr 12, 12:09 AM CDTSevere Thunderstorm WarningSHVRed River51 min
Apr 12, 8:44 AM CDTSevere Thunderstorm WarningSHVCherokee46 min
Apr 12, 9:17 AM CDTSevere Thunderstorm WarningSHVBowie58 min
Apr 12, 9:47 AM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Rusk43 min
Apr 12, 9:48 AM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola, Shelby42 min
Apr 12, 11:03 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, San Augustine42 min
Apr 12, 11:21 AM CDTTornado WarningSHVNacogdoches, Sabine, San Augustine, Shelby24 min
Apr 12, 11:47 AM CDTTornado WarningSHVSabine, Shelby28 min
Apr 12, 12:17 PM CDTSevere Thunderstorm WarningSHVSabine58 min
Apr 12, 2:08 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, San Augustine37 min
Apr 12, 6:39 AM CDTSevere Thunderstorm WarningSHVClaiborne, Union51 min
Apr 12, 10:34 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Red River, Webster41 min
Apr 12, 10:53 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Webster37 min
Apr 12, 11:07 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Union23 min
Apr 12, 11:22 AM CDTSevere Thunderstorm WarningSHVClaiborne38 min
Apr 12, 11:26 AM CDTRiver Flood WarningSHVWebster12 days
Apr 12, 11:32 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union43 min
Apr 12, 12:01 PM CDTSevere Thunderstorm WarningSHVUnion29 min
Apr 12, 12:42 PM CDTTornado WarningSHVNatchitoches, Winn33 min
Apr 12, 1:17 PM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Grant, Jackson, LaSalle, Natchitoches and 2 more58 min
Apr 12, 12:41 AM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier17 min
Apr 12, 6:42 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller48 min
Apr 12, 7:02 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada43 min
Apr 12, 7:26 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada34 min
Apr 12, 7:29 AM CDTSevere Thunderstorm WarningSHVUnion31 min
Apr 12, 8:48 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada27 min
Apr 12, 10:02 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Nevada43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.